Johns Hopkins Health Alert
Should You Try Red Yeast Rice or Niacin to Lower Your Cholesterol?
If you have a borderline-high cholesterol level (between 200 and 239 mg/dL), you might be able to lower your cholesterol through diet and exercise, rather than by taking a statin drug. You may also be tempted to try a supplement. Is that a wise choice? In most cases, no. While many supplements tout cholesterol-lowering effects, most have not been proven effective. In addition, because the U.S. Food and Drug Administration (FDA) doesn't regulate supplements, the amount and potency of the active ingredient claimed on the label aren't guaranteed. Here’s a look at two popular supplements, red yeast rice and niacin.
Red Yeast Rice. Made by fermenting rice with the yeast Monascus purpureus, red yeast rice has been used in Asia for centuries as a digestive tonic. Today in the United States, it is sold as a cholesterol-lowering option since it contains monacolins, substances known to prevent cholesterol production in the same way as statins do. One compound, monacolin K, is identical to the active ingredient in the cholesterol drug lovastatin (Mevacor).
However, the amount of monacolin K in red yeast rice can vary from product to product, so it's not the most reliable option. What's more, in 2007 the FDA issued a warning to avoid three brands of red yeast rice products because they contained levels of monacolin K high enough to cause the same side effects as statins, namely, severe muscle problems that can lead to kidney damage.
Recommendation: Use red yeast rice only under the supervision of your doctor.
Niacin. High dosages of niacin (vitamin B3) are widely accepted to treat high cholesterol. It is available as a prescription drug (Niaspan) and an over-the-counter supplement. Niacin is proven to lower triglycerides (another blood fat) and LDL cholesterol and to raise good, high-density lipoprotein (HDL) cholesterol. But side effects like skin flushing, itching, and stomach upset limit its use. More severe side effects include liver toxicity, aggravated stomach ulcers, and altered blood glucose and insulin levels.
Recommendation: If you are prescribed niacin, don't substitute with a supplement; the amount it contains may be unreliable.
Posted in Nutrition and Weight Control on March 23, 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer
Would you like us to inform you when we post new Nutrition and Weight Control Health Alerts?
Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Johns Hopkins Health Alerts?